MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER; NRY
Catalog Number RED72KIT
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/23/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the internal carotid artery (ica), the middle cerebral artery (mca), and the anterior cerebral artery (aca) using a penumbra system red 72 reperfusion catheter (red72), a benchmark bmx96 access system (bmx96), a non-penumbra microcatheter and a guidewire.During the procedure, the physician completed two passes using the red72.While retracting the red72 after completion of the second pass, the red72 broke in half.Subsequently, the physician noticed under fluoroscopy the distal piece of the red72 remained in the patient.It was reported the patient¿s anatomy was tortuous and calcified.Therefore, a snare device was used to remove the distal piece of the red72.The procedure was completed at this point.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #01 mfr report:3005168196-2023-00114 1.Section b.Describe event or problem evaluation of the returned red72 confirmed that the catheter was fractured on the distal shaft.Evaluation revealed that the red72 was stretched distal to the fracture.This indicated that the device was stretched prior to fracture.If the red72 is retracted against resistance, it may become stretched and subsequently fracture.The complaint reported that the patient¿s anatomy was tortuous and calcified.It was also reported that the red72 became wedged between plaque and the tip of the bmx96.This may have contributed to the resistance during the retraction of the device.Further evaluation of the device revealed kinks and ovalizations on the proximal and the distal fractured segment.This damage was likely incidental to the complaint and may have occurred during snaring or handling of the device post-procedure.Penumbra products are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the internal carotid artery (ica), the middle cerebral artery (mca), and the anterior cerebral artery (aca) using a penumbra system red 72 reperfusion catheter (red72), a benchmark bmx96 access system (bmx96), a non-penumbra microcatheter and a guidewire.It was reported the patient¿s anatomy was tortuous and calcified.During the procedure, the physician completed two passes using the red72.While retracting the red72 after completion of the second pass, the red72 broke in half.It was reported that the red72 may have become wedged between the plaque and the tip of the bmx96.Subsequently, the physician noticed under fluoroscopy the distal end of the red72 remained in the patient.Therefore, a snare device was used to remove the distal piece of the red72.The procedure was completed at this point.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key16583078
Report Number3005168196-2023-00114
Device Sequence Number4693995
Product Code NRY
UDI-Device Identifier00815948023932
UDI-Public815948023932
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K211654
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/28/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/25/2025
Device Catalogue NumberRED72KIT
Device Lot NumberH00000778
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/23/2023
Supplement Date Received by Manufacturer05/31/2023
Initial Report FDA Received Date03/21/2023
Supplement Report FDA Received Date06/28/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/26/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age68 YR
Patient SexFemale
Patient Weight66 KG
Date Report Sent to FDA01/01/2005